New York, 2004

Flood in New York, July 18, 2004

July 18, 2004 · NWS BTV · 1 event in 1 county or zone

Several roads were closed due to minor flooding from heavy rainfall caused by thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Several roads were closed due to minor flooding from heavy rainfall caused by thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 2:20 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 18, 2:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
320 PM EDT SUN JUL 18 2004

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
THUNDERSTORMS PRODUCING HEAVY RAIN HAVE FIRED THIS AFTERNOON IN
CAPES OF 800-1200 J/KG. OVERALL MOVEMENT IS TO THE NORTH/NORTHWEST,
BUT SEVERAL HAVE REMAINED STATIONARY FOR AN HOUR OR MORE WITH RADAR
ESTIMATES OF UP TO 3 INCHES/HR RAINFALL RATES. AS CIRRUS SHIELD
MOVED IN FROM SOUTH...TREND HAS BEEN FOR STRONGER CONVECTION TO
SHIFT NORTHWARD TO STAY WITH BETTER SURFACE HEATING.

PERSISTENT EASTERN US TROUGH TO REMAIN IN PLACE OVER THE NEXT COUPLE
OF DAYS...WITH WESTERN US RIDGE. 500 MB CLOSED LOW CURRENTLY
CENTERED OVER EASTERN LAKE ERIE...WITH SHORTWAVE TROUGH ROTATING
NORTHEAST THROUGH EASTERN PA. THE CLOSED LOW IS FORECAST TO OPEN UP
AND SLOWLY MOVE EAST...AND A SURFACE LOW WILL MOVE UP THE NJ COAST
TO ACROSS SOUTHERN NEW ENGLAND THROUGH MONDAY EVENING.

STILL CHC FOR SHOWERS/THUNDERSTORMS INTO MONDAY. ALTHOUGH
PRECIPITABLE WATERS AGAIN AROUND 1.4 INCHES...POTENTIAL FOR HEAVY
RAIN IS DIMINISHED. BEST FORCING FOR PRECIP SHOULD BE TO SOUTH WITH
THE SURFACE LOW...AND CAPES ACROSS FORECAST AREA WILL BE 500 J/KG OR
LESS.

FOR TUESDAY...A SHORTWAVE TROUGH MOVES INTO AREA IN NW FLOW AND
DROPS INTO THE MEAN TROF OVER THE EASTERN US. AT THE SURFACE...A
WEAK COLD FRONT WILL BE THE FOCUS FOR MORE RAIN DURING THE DAY ON
TUESDAY INTO TUESDAY NIGHT.  WEDNESDAY LOOKS TO BE A DRY DAY..AS
HIGH PRESSURE BUILD ACROSS THE REGION BEHIND THE FRONT.

FOR TEMPS...WENT WITH ETA MOS THROUGH TUESDAY. GFS MOS HAD MAX TEMPS
INTO THE 80S ON TUESDAY...AND WITH CLDS AND PRECIP AROUND THINKING
IT SHOUD BE COOLER.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
CONTINUED UNSEASONABLY WET PERIOD ON TAP AS MEAN EASTERN U.S.
TROUGHINESS PERSISTS INTO THE FORESEEABLE FUTURE. OTHER THAN
THURSDAY TEMPS MAINLY BELOW SEASONAL NORMALS. MAIN FOCUS OF WX
SHOULD COME IN TWO STAGES. FIRST EVENT OCCURS THU NT INTO FRI AS
POLAR FRONT APPROACHES AND CROSSES AREA. BRIEF WARM CONDS AHEAD OF
THIS SYSTEM TO ENHANCE CHCS FOR CONVECTION...AND CURRENT MENTION OF
THUNDER STILL APPEARS REASONABLE HERE. BY FRI INTO EARLY SATURDAY
SFC FRONT SLOWS AND MOST LIKELY STALLS JUST EAST OF AREA ALONG NEW
ENGLAND SEABOARD...THEN RETROGRADES WESTWARD AS STRONG SE FLOW
COMMENCES AHEAD OF STRONG SFC WAVE. THUS CHC POPS HERE REMAIN
REASONABLE WITH POTENTIAL HEAVY RAIN SCENARIO LATER IN THE WEEKEND.

&&

.AVIATION...
PRIMARILY VFR CONDS EXPECTED ACROSS AREA THROUGH 12Z MONDAY WITH
SCT CONVECTION AND ASSOC IFR/MVFR CIGS/VIS THROUGH 00Z
TONIGHT. SOME PATCHY BR/FG POSSIBLE IN FAVORED MTN LOCALES LATER
TONIGHT...BUT THIS SHOULD BE LESS WIDESPREAD AS THIS MORNING. THEN
EXPECT CIGS/VIS TO LOWER THROUGH THE MORNING HOURS MONDAY AS LARGER
RAIN SHIELD ADVANCES NORTHWARD ACROSS AREA UNDER LT WIND REGIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...HANSON
LONG TERM/AVIATION...JMG

In the hours before

Special weather statement, Jul 18, 12:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT SUN JUL 18 2004

NYZ035-VTZ009-181842-
EASTERN ESSEX-WESTERN ADDISON-
142 PM EDT SUN JUL 18 2004

AT 140 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM ACROSS WESTERN ADDISON AND EASTERN ESSEX COUNTIES... AND
THE ADJACENT PORTIONS OF LAKE CHAMPLAIN.  AREAS FROM CROWN POINT TO
CHIMNEY POINT TO WEST ADDISON WILL EXPERIENCE TORRENTIAL RAINFALL AT
THE RATE OF 1 TO 2 INCHES PER HOUR...POSSIBLE PEA SIZED HAIL... AND
GUSTY WINDS TO 45 MPH THROUGH 245 PM. MARINERS ON THE SOUTHERN
PORTIONS OF LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern St. Lawrence

When
July 18, 2:30 PM EST to 3:00 PM EST
Where
Northern St. Lawrence forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413917.